Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2009, 11:57 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2009, 11:57 PM CDT (04:57 UTC)
- Expired
- May 14, 2009, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 9:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 140457
SVRLSX
ILC051-135-140545-
/O.NEW.KLSX.SV.W.0066.090514T0457Z-090514T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1245 AM CDT
* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF HILLSBORO...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...NOKOMIS...TAYLOR SPRINGS...COFFEEN...WITT...VAN
BURENSBURG...BUTLER...DONNELLSON...IRVING...CHAPMAN...COALTON...
FILLMORE...WENONAH...BINGHAM...OHLMAN AND BAYLE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
AT 1152 PM CDT...LAW ENFORCEMENT REPORTED A SEMI HAD BEEN BLOWN OVER
ON INTERSTATE 55 NEAR LITCHFIELD. THIS IS A DANGEROUS STORM... SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS
&&
LAT...LON 3903 8913 3902 8968 3932 8968 3936 8947
3935 8914
TIME...MOT...LOC 0456Z 266DEG 22KT 3922 8955
$$
BRITT2 follow-up statements
000 WWUS53 KLSX 140512 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1212 AM CDT THU MAY 14 2009 ILC051-135-140545- /O.CON.KLSX.SV.W.0066.000000T0000Z-090514T0545Z/ MONTGOMERY IL-FAYETTE IL- 1212 AM CDT THU MAY 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IRVING...OR 7 MILES SOUTHWEST OF NOKOMIS...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... NOKOMIS...WITT...VAN BURENSBURG...CHAPMAN...COALTON...FILLMORE... WENONAH...BINGHAM...OHLMAN AND BAYLE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ST LOUIS. && LAT...LON 3903 8948 3935 8941 3935 8914 3903 8913 TIME...MOT...LOC 0512Z 266DEG 22KT 3921 8936 $$ BRITT
000 WWUS53 KLSX 140530 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1230 AM CDT THU MAY 14 2009 ILC051-135-140540- /O.CAN.KLSX.SV.W.0066.000000T0000Z-090514T0545Z/ MONTGOMERY IL-FAYETTE IL- 1230 AM CDT THU MAY 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM CDT. LAT...LON 3903 8948 3935 8941 3935 8914 3903 8913 TIME...MOT...LOC 0530Z 266DEG 22KT 3922 8922 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:51 PM CDT, 6 minutes earlier.
Area forecast discussion, May 13, 11:51 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 PM CDT WED MAY 13 2009
.UPDATE...
/453 PM CDT WED MAY 13 2009/
HAVE MADE A LOCAL EXTENSION OF TORNADO WATCH 293. INCREASING
THREAT FOR THUNDERSTORMS WARRANTED SOME KIND OF SEVERE CONVECTIVE
WATCH. SPC PROPOSED A SEVERE THUNDERSTORM WATCH...BUT NOTICED THAT
0-1KM SHEAR AND SRH VALUES ARE FAVORABLE FOR TORNADOES. COORDINATED
WITH SPC TO EXTEND WW 293 SOUTH AND SLIGHTLY EAST TO COVER THIS
INCREASED TORNADO THREAT.
CARNEY
&&
.DISCUSSION...
/318 PM CDT WED MAY 13 2009/
QUICK DISCUSSION THIS AFTERNOON DUE TO ACTIVE WEATHER...
WARM AND UNSTABLE AIRMASS OVER THE REGION IS STARTING TO PRODUCE
SOME SEVERE THUNDERSTORMS ASSOCIATED WITH AN MCV WHICH HAS BEEN
SPINNING SLOWLY EAST NORTHEAST ACROSS SOUTHERN MISSOURI. RUC IS
SHOWING MLCAPES IN EXCESS OF 2000 J/KG IMPRESSIVE MIDLEVEL
LAPSERATES IN EXCESS OF 8 C/KM AND AND MORE THAN ENOUGH SHEAR TO
PRODUCE SUPERCELLS. HOWEVER...MAIN SHOW IS YET TO COME. STILL EXPECTING
MORE DISCRETE STORMS TO FORM AHEAD OF THE COLD FRONT UP IN
NORTHWEST MISSOURI LATER THIS EVENING. RUC IS FORECASTING CAPES IN
EXCESS OF 3000 J/KG AND 45+KTS OF SHEAR FROM 0-6KM. THINK INITIAL
CONVECTION WILL TAKE THE FORM OF SUPERCELLS...THEN STORMS WILL
PROBABLY FORM A LINE LATER THIS EVENING WHICH WILL THEN RACE
SOUTHEAST THROUGH THE REST OF THE NIGHT. LCL HEIGHTS APPEAR TO
HAVE RISEN ABOVE 3000FT...BUT THE WINDS ARE BACKED ACROSS NORTHERN
PORTIONS OF THE AREA PRODUCING A NOTICEABLE KINK IN THE HODOGRAPHS
WHICH WILL INCREASE THE LOW LEVEL SHEAR AND THEREFORE THE POTENTIAL
FOR TORNADOES. AFTER THE STORMS LINE OUT IT LOOKS LIKE WELL
TRANSITION TO A MORE SEVERE STRAIGHT-LINE WIND THREAT...BUT OF
COURSE WE WONT BE ABLE TO RULE OUT ISOLATED TORNADO TOUCHDOWNS ON
THE LEADING EDGE OF THE LINE. COLD FRONT SHOULD CLEAR THE
SOUTHEASTERN EXTREMITY OF THE CWFA BY 12Z THURSDAY MORNING...AND
COOLER DRIER AIR WILL BRIEFLY CONTROL THE WEATHER ACROSS THE BI-
STATE.
ONLY MINOR TWEAKS TO THE REMAINDER OF THE FORECAST.
CARNEY
&&
.AVIATION...
/1142 PM CDT WED MAY 13 2009/
FOR THE 06Z TAFS...
THE LEADING EDGE OF THE LINE OF THUNDERSTORMS HAS MOVED THROUGH
KSUS AND KSTL. LINGERING -TSRA WILL BE POSSIBLE THROUGH 07Z WHEN
FROPA SHOULD OCCUR WITH SOME LIGHT -SHRA POSSIBLE THROUGH AROUND
08Z. AT KCOU AND KUIN ANY LINGERING -SHRA SHOULD BE GONE BY 06Z WITH
VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE OVERNIGHT.
FEW IF ANY CLOUDS EXPECTED ON THURSDAY WITH HIGH PRESSURE DOMINATING.
WAA WILL THEN GET UNDERWAY ON THURSDAY NIGHT WITH MID CLOUDS
SPREADING BACK INTO THE AREA.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BOONE-CALLAWAY-
COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-LINCOLN-
MADISON-MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BOND IL-CALHOUN IL-
CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, May 13, 3:17 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT WED MAY 13 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 317 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES ARE LIKELY TONIGHT. SCATTERED SEVERE STORMS WILL DEVELOP INTO A LINE THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH...ESPECIALLY WITH THE SQUALL LINE LATER THIS EVENING AND OVERNIGHT. TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT INTO SATURDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR FRIDAY INTO FRIDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Special weather statement, May 13, 11:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1142 PM CDT WED MAY 13 2009 ILZ059-060-064-069-100-140530- BOND IL-CLINTON IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL- 1142 PM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACOUPIN...BOND... MADISON...NORTHERN CLINTON AND MONTGOMERY COUNTIES UNTIL 1230 AM CDT... AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAYMOND TO LITCHFIELD TO BUNKER HILL TO VENICE...AND MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRANITE CITY... PONTOON BEACH...EDWARDSVILLE...STAUNTON...GLEN CARBON... COLLINSVILLE...MARYVILLE...HILLSBORO...TROY...NOKOMIS...HIGHLAND... GREENVILLE...PRAIRIETOWN...CARPENTER...MOUNT OLIVE...WORDEN... LIVINGSTON...WITT...ALHAMBRA AND MARINE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
Local storm report, May 13, 11:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL BRIGHTON 39.04N 90.14W
05/13/2009 M0.75 INCH MACOUPIN IL AMATEUR RADIO
&&
EVENT NUMBER LSX0901945
CVKINGLocal storm report, May 13, 11:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 PM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL 3 W BUNKER HILL 39.04N 90.01W
05/13/2009 M0.75 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0901946
CVKINGLocal storm report, May 13, 11:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 PM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL BRIGHTON 39.04N 90.14W
05/13/2009 M0.25 INCH MACOUPIN IL AMATEUR RADIO
&&
EVENT NUMBER LSX0901947
CVKINGLocal storm report, May 13, 11:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 PM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL LITCHFIELD 39.18N 89.66W
05/13/2009 E0.75 INCH MONTGOMERY IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0901948
BROWNINGLocal storm report, May 13, 11:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND DMG LITCHFIELD 39.18N 89.66W
05/13/2009 MONTGOMERY IL TRAINED SPOTTER
THUNDERSTORM WIND DAMAGE....TRACTOR TRAILOR HAS BEEN
BLOWN OVER ON INTERSTATE 55.
1154 PM HAIL LITCHFIELD 39.18N 89.66W
05/13/2009 M1.00 INCH MONTGOMERY IL TRAINED SPOTTER
THUNDERSTORM WIND DAMAGE....TRACTOR TRAILOR HAS BEEN
BLOWN OVER ON INTERSTATE 55.
&&
EVENT NUMBER LSX0901949
EVENT NUMBER LSX0901950
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:35 PM CDT | Tornado Warning | LSX | Adams | 55 min |
| May 13, 8:59 PM CDT | Areal Flood Advisory | LSX | Adams | 3 hr |
| May 13, 9:21 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 39 min |
| May 14, 12:17 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 43 min |
| May 14, 12:23 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 52 min |
| May 14, 1:44 AM CDT | Tornado Warning | LSX | Randolph | 31 min |
| May 14, 2:23 AM CDT | Flash Flood Warning | LSX | Randolph | 4 hr |
| May 14, 3:51 PM CDT | Flash Flood Watch | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 10 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.